PDA

View Full Version : post op cognitive dysfunction


Brush Okie
07-26-2014, 22:24
I want to bring this up since it seems after my recent surgery I may have some effects of this. A thanks to DocIllinois for giving me a heads up when I asked him some questions. I putting this out there for folks that may have the same issue or family that does. Long story short it can happen at any age but more common in old folks, guess that is me. Here is a link and some info. that I goggled.

https://www.liftcaregiving.com/articles/single/postoperative-cognitive-decline-pocd-brief-review-increasingly-common-concern/

Summary: POCD is a severe, potentially long-term complication after surgical procedures. POCD is mainly seen among older patients. Hospitalization for medical illness, extent of surgery and a systemic inflammatory response might contribute to POCD. Incidence rates have been reported between 19 – 40% in the first week and approximately 10% for 3 months or longer in patients over 60 and may be nearly twice as high in patients over 70 years old. POCD is associated with major consequences for the individual patient and their caregivers including delayed long term recovery, reduced quality of life and increased mortality (death rate). Multiple risk factors have been identified however, the exact cause is still unknown.

‘Grandma was never the same after her operation!’ Many of us have experienced this problem following surgery in an older, sicker loved one. In an aging population, this statement describes difficulties that can afflict older people after major surgery. In the case of emergency or life-saving surgery, the risk of cognitive impairment may be acceptable. However, much of the elective surgery in older patients is to improve quality of life and a risk of cognitive impairment might be problematic..........................cont

Surgicalcric
07-26-2014, 23:34
I want to bring this up since it seems after my recent surgery I may have some effects of this. A thanks to DocIllinois for giving me a heads up when I asked him some questions.

Thank God after 60 trips to the OR under general anesthesia, not to count the conscious sedation procedures, I have yet to have any complication other than post-op pain.

cetheridge
07-27-2014, 00:29
Long story short it can happen at any age but more common in old folks, guess that is me. Here is a link and some info. that I "goggled".

Yep....I believe you have it!:D

Could be from the prescription pain meds, if you're taking any.....
I'm 67 and I recently (8 weeks ago) had extensive rotator cuff surgery. For the first 24-36 hours I was taking Dilaudid which definitely caused me some cognitive dysfunction. It killed the pain, but made me feel like a friggin zombie. Switched over to Aleve and the mind cleared up to its pre-op normal "half-bubble-out-of-plumb" condition.

NurseTim
07-27-2014, 06:23
When I had my wisdom teeth out in my thirties. I was not hitting on all eight cylinders for about 6 months. I chalked it up to the, Versed.

Gypsy
07-27-2014, 09:11
Thank God after 60 trips to the OR under general anesthesia, not to count the conscious sedation procedures, I have yet to have any complication other than post-op pain.

Well, you are super human. ;)


Thanks for this post...I have seen a general mental decline in my aunt since her initial hospitalization 2 June and will read up on this subject.

Stephens
10-18-2014, 20:10
When I had my wisdom teeth out in my thirties. I was not hitting on all eight cylinders for about 6 months. I chalked it up to the, Versed.

Good evening, Gentlemen.

I'm a noob here and not a military person, but I am a nurse anesthetist and have some small knowledge in this area (my lane is narrow, I guess. :D)

POCD is a concern more with older people but can be a consideration for anyone.
You are right to think of the versed. We tend to avoid Versed in older people for this reason. A general anesthetic frequently (but certainly varies) of
Inhalational agent (anesthesia gas that keeps you "asleep")
Usually an IV anesthetic (Propofol nowadays)
Potent opiates (Fentanyl/Dilaudid)
Muscle relaxant (rocuronium)
Reversal agents for the muscle relaxant
Antidote to the relaxant agent (robinul, does not act in CNS)
Anti-nausea medications (here you can have problems). The potent anti-dopamine agents are great for preventing post op nausea but are pretty much like Haldol or Thorazine. :mad: But many people just give Zofran to avoid that.
IV Tyelenol
IV toradol.


The whole point of that wall of text is to show that an anesthetic can be very "dirty" pharmacologically speaking. It's amazing more people don't get their eggs scrambled. This is the opposite of a "clean" anesthetic. Where we might employ
Propofol and Remifentanyl drips. No gas. No Versed. Then some dilaudid when you wake up.

In the future you can ask the anesthesiologist/nurse anesthetist/dentist to omit the versed. That's the one easy thing that can make a difference.

Hope you feel 100% again real soon.

Stephens

PRB
10-18-2014, 21:16
My wife is a PharmD (Dr. of Pharmacy) and has done geriatric rotations in hospital er's/post op as a clinician with the attending Physician.
Drug response on the elderly is a totally dif ballgame.
She's told me many stories about drugs used that get a very dif response than is the norm when used on old folks.
All PharmD's now a days have to do a geriatric internship for that reason.
I suspect that is a lot of 'Grandma just wasn't the same'...